At the end of 2001, the patient's fundi were typical of advanced Behcet's disease with mild vitritis, pale atrophic optic discs and corresponding visual field defects. A recent paper by Sfikakis et al.1 had advocated the use of anti-tumour necrosis factor-alpha (infliximab) in panuveitis associated with Behçet's disease, so we gave this patient his first dose in December 2001.
An immediate decrease of inflammation was observed in the eyes and the systemic disease, in a similar fashion described by Sfikakis et al.1. He was free of inflammation for four months and his visual acuity improved to 6/6 N4.5 in both eyes. For the first time since diagnosis his prednisolone dosage was reduced below 20 mg, eventually to 11 mg in conjunction with azathioprine and mycophenolate mofetil. He has also lost 11 kg in weight.
Sfikakis et al.1 found transient side effects of flu-like symptoms, headache, nausea, and abdominal pain after infliximab infusion. This patient only complained of mild nausea during administration of the drug which passed quickly. Unfortunately, after four infusions he developed a right upper arm pyomyositis which required intravenous antibiotics.
This side effect has not been reported previously with infliximab and may be due to the increased immunosuppression. He then missed two doses of infliximab and unfortunately suffered a relapse in his uveitis with his visual acuity dropping to 6/36 in both eyes. He has now recovered from his pyomyosistis with no persistent muscular inflammation and it has been decided to re-institute infliximab treatment.
This case highlights the management problems encountered when dealing with Behçet's disease and emphasises the significant co-morbidity which can be encountered as a result of treatment. Anti-tumour necrosis factor shows promise as an effective new therapy for sight-threatening uveitis and perhaps other vasculitic manifestations of this disease in which tumour necrosis factor appears to play a central pathogenic role.
Was this article helpful?